Skip to main content »

spacer
 
    
Resize Content TextResize Content Text (Larger)Resize Content Text (Smaller)
Abraham Lincoln Memorial Hospital

ALMH Did Not Purchase Drug Suspected in Meningitis Outbreak

October 24, 2012

Abraham Lincoln Memorial Hospital did not purchase an injectable drug suspected in a fungal meningitis outbreak from a Massachusetts pharmaceutical company.

The hospital is in the process of mailing letters to an estimated 269 patients that have received other injectable drugs from the pharmacy.

The Centers for Disease Control and Prevention (CDC) and the Food and Drug Administration (FDA) are investigating a multistate fungal meningitis outbreak among patients who have received spinal injections of a steroid drug called methylprednisolone. An estimated 14,000 people received the injections of the contaminated steroid, which had been sent to 76 facilities in 23 states, according to the CDC. This form of meningitis is not contagious and is not spread from person to person.

Abraham Lincoln Memorial Hospital did not purchase any methylprednisolone from the pharmacy, the New England Compounding Center in Framingham, Mass., but did receive other injectable drugs from the pharmacy.

“Our decision to communicate with these patients aligns with our mission and our values. The health and safety of the people we serve is ALMH’s top priority,” said Dolan Dalpoas, president and CEO of Abraham Lincoln Memorial Hospital. “We continue to work closely with the FDA and CDC and have removed from use all products purchased from the New England Compounding Center.”

The CDC said it “has not received reports of infections linked to other products from the New England Compounding Center.”

However, the agency has chosen to exercise “an abundance of caution” and urged hospitals to remove any products purchased from the pharmacy and to notify patients who received any of these injectable drugs after May 21.

Meningitis, an inflammation of the membranes surrounding the brain and spinal cord, is most often caused by viral infections but can be triggered by other sources, including fungi.

For drugs injected into the muscle, vein or abdomen, the signs of infection that people should watch for are fever, swelling, increasing pain, redness, warmth at the injection site and drainage from the injection site.

For drugs injected in and around the spine, the signs of infection to be alert for are fever, headache, stiff neck, nausea and vomiting, sensitivity to light, and an altered mental state, such as confusion or difficulty staying awake.

“Fungal infections can be slow to develop. In this outbreak, symptoms typically have appeared one to four weeks following injection, but it’s important to know that longer and shorter periods of time between injection and onset of symptoms have been reported,” said Rajesh Govindaiah, MD, chief medical officer for Memorial Health System. “Therefore, patients and physicians need to closely watch for symptoms for at least several months following the injection. If you exhibit any symptoms or feel sick, you should contact your physician immediately.”

Only three healthcare facilities in Illinois purchased the potentially contaminated steroid from the New England Compounding Center. All three are in the Chicago region.

For a list of common qusetions and answers surrounding this issue, visit LiveWellMagazine.org.

Area residents with questions or concerns regarding medications received at Abraham Lincoln Memorial Hospital should call the (217) 605-5008.




« View All News Stories

 

Abraham Lincoln Memorial Hospital  |  200 Stahlhut Drive, Lincoln, Illinois 62656  |  217-732-2161  |  866-967-ALMH